IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2674 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 # Next article
 # Previous article 
 # Table of Contents
  
 Resource links
 #  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
 #  Article in PDF (142 KB)
 #  Citation Manager
 #  Access Statistics
 #  Reader Comments
 #  Email Alert *
 #  Add to My List *
* Registration required (free)  


  In this article
 #  Abstract
 #  Introduction
 #  Case Report
 #  Discussion
 #  References

 Article Access Statistics
    Viewed10365    
    Printed113    
    Emailed7    
    PDF Downloaded219    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 
CASE REPORT
Year : 2003  |  Volume : 69  |  Issue : 3  |  Page : 232-234
 

Intralesional steroid induced histological changes in the skin


Department of Dermatology & Venereology and Pathology, Government Medical College Hospital, Chandigarh.

Correspondence Address:
Department of Dermatology and Venereology, Government Medical College Hospital Sector 32 B, Chandigarh-160030.
drgurvinder@mantraonline.com

  #  Abstract

Intralesional steroids are commonly used in dermatology. Besides their strong anti-inflammatory effects, the long acting steroids and other preservative agents may induce interesting histopatholoical changes, which may simulate focal mucinosis or a granulomatous pathology. A variety of histopathological changes induced by Intralesional injection of steroid in a lesion of keloid are being described.

How to cite this article:
Kaur S, Amanjeet, Thami G P, Mohan H. Intralesional steroid induced histological changes in the skin . Indian J Dermatol Venereol Leprol 2003;69:232-4


How to cite this URL:
Kaur S, Amanjeet, Thami G P, Mohan H. Intralesional steroid induced histological changes in the skin . Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Jun 26];69:232-4. Available from: http://www.ijdvl.com/text.asp?2003/69/3/232/1008


  ::   Introduction Top


Intralesional corticosteroid injections have several applications in dermatology, the foremost being the treatment of keloids and hypertrophic scars, mostly with triamcinolone acetonide in different concentrations (10-40 mg/ml).[1] The histopathology of these corticosteroid injected lesions also reveals some interesting features. The injection sites may show a deposition of acellular, lightly staining, mucinous material that may be mistaken for focal cutaneous mucinosis or a predominantly granulomatous reaction resembling rheumatoid nodule.[2],[3],[4] These changes, although described in the dermatopathologic literature, are not widely recognized. We herein report the histologic changes in a patient of keloid treated with intralesional corticosteroid injections.

  ::   Case Report
 Top

A 42-year-old female presented with a six-month history of a 2 x 5 cm sized keloid over the anterior abdominal wall. She was initially treated with four intralesional injections of triamcinolone acetonide (40 mg/ml), which were injected at two weekly intervals, without much relief. Hence, the entire lesion was surgically removed two weeks after the last injection, to achieve resolution.

The excised specimen was submitted for histo-pathological examination. The sections were stained with hematoxylin-eosin, PAS, Masson's trichrome, mucicarmine, and alcian blue at pH 1.0 and 2.5, colloidal iron and stain for fibrin. H & E stained sections revealed a normal epidermis and superficial dermis. Dense collagen bundles characteristic of a keloid were present in the deep dermis and subcutaneous tissue. Several, lightly staining, delineatnd areas of granular to amorphous, acellular mucin-like material were observed, interspersed within the collagen bundles [Figure-1]. A predominantly foreign-body type giant cell reaction was noted at the periphery of these collections along with a few lymphocytes [Figure-2]. There was a paucity of blood vessels in this region and histiocytes and eosinophils were absent. The material was lightly basophilic and PAS-negative. The histochemical examination excluded the fibrinous or acid mucopolysaccharide nature of the material.

  ::   Discussion Top


Local injections of corticosteroids into the skin, nasal mucosa and various soft tissue lesions results in a characteristic histologic appearance. There is deposition of a mucin-like material that is histologically observed as circumscribed, well-defined, irregularly contoured lakes of 'a lightly staining material in the dermis or in the deeper tissues'.[2],[3] It is acellular, finely granular or amorphous and stains faintly with H & E. Although it superficially resembles mucin, it does not stain for mucin.[3] The deposits are sharply demarcated in areas of dense connective tissue, while these are less well contained and less regular in looser connective tissue.

The pools of mucin like material are usually surrounded by a mild cellular reaction composed of histiocytes, lymphocytes and a few foreign body giant cells.[3] Occasionally, a foreign body and/or a histiocytic granulomatous response may be seen around the pools of mucin-like material, similar to a rheumatoid nodule.[4] The presence of vascular proliferation with ground substance deposition as well as a paucity of blood vessels have been reported.[2],[3] Crystal shaped empty spaces may be observed within the mucinous material along with occasional birefringent crystals; these empty spaces are those which were probably previously occupied by corticosteroid crystals that subsequently dissolve.[2]

Similar histopathological changes may be observed at sites other than the skin. Balogh has reported the development of similar steroid induced changes from a ganglion, subcutaneous tissue, joints and the Achilles tendon.[2] The development of necrotizing granulomas in resected polyps following corticosteroid injections has also been described by Wolff.[5]

The pathogenesis of these histological changes is not well understood. They probably represent a foreign body tissue reaction to either the drug itself or its solubilized vehicle, probably due to the inability of the injected material to disperse in a usual manner. The injected material persists at the injected sites, and can be recognized several weeks to months later, probably due to poor solubility of the corticosteroid crystals.

The various microscopic features do not significantly vary with the type of corticosteroid, dosage, technique, different anatomic sites or the time interval between injections.[2] However, others suggest that the foreign body granulomatous reaction is probably time dependent and postulate that with the passage of time the injected steroid material either diffuses or is absorbed, leaving a small amount that may act as a foreign material evoking a granulomatous response.[4],[5]

The mucin-like deposits at the sites of corticosteroid injections have to be differentiated microscopically from focal cutaneous mucinosis, rheumatoid nodules, tophi of gout, pseudogout and myxoma. Cutaneous mucinosis is characterized by a high content of hyaluronidase-sensitive acid mucopolysaccarides and is slightly basophilic and PAS-negative. In contrast, this mucin-like deposit is distinct in that it does not show the staining qualities of an epithelial or a connective tissue mucin.[7] The rheumatoid nodules have central necrobiotic material surrounded by a palisade of cells, lymphocytes, histiocytes, fibroblasts and plasma cells. Gouty tophi are similarly surrounded by a palisade-like reaction of fibroblasts, histiocytes and numerous foreign body type giant cells. The spaces occupied by urate crystals are larger, longer and needle shaped. In pseudogout, the deposits of calcium pyrophosphate dehydrate are round and smaller and do not evoke a cellular reaction.

The histopathological features of corticosteroid deposits thus represent a distinct entity that should be distinguished from other similar looking conditions. Both, the clinician and the dermatopathologist should be aware of this entity to avoid misdiagnosis.

  #   References Top

1.McGuire HC. Treatment of keloids with triamcinolone acetonide injected intralesionally. JAMA 1965;192:325.  Back to cited text no. 1    
2.Balogh K. The histologic appearance of corticosteroid injection sites. Arch Pathol Lab Med 1986;110:1168-72.   Back to cited text no. 2  [PUBMED]  
3.Santa Cruz DJ, Ulbright TM. Mucin-like changes in keloids. Am J Clin Pathol 1981;75:18-22.  Back to cited text no. 3  [PUBMED]  
4.Bhawan J. Steroid-induced 'granulornas' in hyportrophic scar. Acta Derm Venereol (Stockh) 1983;63:560-3.  Back to cited text no. 4  [PUBMED]  
5.Wolff M. Granulomas in nasal mucous membranes following local steroid injections. Am J Clin Pathol 1974;62:775-82.  Back to cited text no. 5  [PUBMED]  
6.Weedon D, Gutteridge BH, Hockly RG, Emmett AJ. Unusual cutaneous reactions to injections of corticosteroids. Am J Dermatopathol 1982;4:199-203  Back to cited text no. 6  [PUBMED]  
7.Johnson WC, Helwig EB. Cutaneous focal mucinosis: a clinicopathological and histochemical study. Arch Dermatol 1966;93:13-20.  Back to cited text no. 7  [PUBMED]  


 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow